Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 31, 2004, 5:02 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 5:02 AM CDT (10:02 UTC)
- Expired
- May 31, 2004, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 14 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4361 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 311006 FFWJAN MSC049-121-311300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 502 AM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 800 AM CDT * AT 502 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM PELAHATCHIE TO 9 MILES NORTHWEST OF UTICA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHES HAS FALLEN IN THE PAST COUPLE OF HOURS IN CENTRAL AND EASTERN HINDS COUNTY...WITH 2 TO 3 INCHES IN WESTERN RANKIN COUNTY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED IN THE NEXT HOUR OR SO. STREET FLOODING HAS ALREADY OCCURRED IN THE FLOWOOD AREA. FLOODING OF STREETS...CREEKS...UNDERPASSES...AND LOW LYING AREAS IS EXPECTED. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. LAT...LON 3241 8975 3235 9070 3207 9071 3208 8974 $$ CRAVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 31, 3:15 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION ...CORRECTED FOR TIME AND DATE IN HEADER NATIONAL WEATHER SERVICE JACKSON MS 315 AM CDT MON MAY 31 2004 .DISCUSSION... GENERAL PATTERN TRANSFORMING OVER THE LOWER MS RIVER VALLEY AS LONG WAVE RIDGING OVER ERN U.S. GIVES WAY TO TROUGH THAT WILL HANG OVER THE ERN HALF OF THE COUNTRY THROUGH THE END OF THE WEEK. FORCING ASSOCIATED WITH SURFACE BOUNDARY CURRENTLY MOVING INTO NW ZONES WILL WEAKEN AS UPPER SUPPORT PIVOTS OUT OF THE AREA. REMNANTS OF THIS BOUNDARY WILL DRIFT SWD WITH TIME AND WILL LINGER S OF THE I-20 CORRIDOR THROUGH TUESDAY NIGHT. WILL KEEP HIGH POPS TODAY SRN ZONES AS THE CURRENT BAND OF SHOWERS AND THUNDERSTORMS MARCHES SWD. PRECIPITABLE WATER VALUES REMAIN HIGH SRN ZONES ALONG AND S OF BOUNDARY...MAINTAINING AT LEAST SCATTERED AFTERNOON CONVECTION SRN ZONES MOST OF THE WEEK. THE NEXT IN A SERIES OF WAVES WILL DRAG ANOTHER BOUNDARY INTO THE REGION WEDNESDAY. WILL SEE WEAK LOW LEVEL CONVERGENCE CONTINUING THROUGH THURSDAY SRN ZONES BEFORE THE REMNANTS OF THE LAST BOUNDARY FINALLY DROP S OF THE FORECAST AREA THURSDAY NIGHT. RAIN CHANCES FOR NRN ZONES OF SOME CONCERN AS LOW LEVEL MOISTURE FIELDS SIGNIFICANTLY DIMINISHED BEHIND BOUNDARY TODAY. SOME RECOVERY NOTED AHEAD OF NEXT SYSTEM WEDNESDAY BUT NOTHING CLOSE TO MAGNITUDE OF CURRENT THETAE FIELDS. MODELS DROP DEWPOINTS INTO THE 50S AND 60S BY FRIDAY AFTERNOON FOR WHAT WILL BE THE BEST BET FOR A CONVECTION FREE AFTERNOON THIS WEEK. EXTENDED MODELS AGREE THAT NEXT SURFACE LOW SETS UP IN THE SRN PLAINS BY SUNDAY...RESULTING IN A RETURN TO LOW LEVEL SLY FLOW FOR THE LOWER MS RIVER VALLEY. WITH THE PERSISTENT FLAT TROUGH ALOFT... WILL BRUSH AREAS WITH SCATTERED CONVECTION FOR SUNDAY AFTERNOON. && && .JAN WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. MS...NONE. &&
Hazardous weather outlook, May 30, 1:59 PM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 159 PM CDT SUN MAY 30 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 311859- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 159 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82 NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO MAINLY HIGH WINDS AND HAIL FOR MONDAY. AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON. WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES. ...FLOODING... IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND IN LOW LYING AREAS. ...NON PRECIPITATION... A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30 MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT... THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS SOUTHWARD. EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA. BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS. ...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE NEEDED TOMORROW AS WELL. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 31, 12:53 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1253 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG CROSSETT 33.13N 91.97W
05/31/2004 ASHLEY AR LAW ENFORCEMENT
TREES DOWN NEAR CROSSETT AND HAMBURG
&&
LJWLocal storm report, May 31, 2:21 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG GRENADA 33.78N 89.81W
05/30/2004 GRENADA MS EMERGENCY MNGR
TREES DOWN ON LINE DRIVE IN EASTERN HEIGHTS SUBDIVISION.
&&
LJWLocal storm report, May 31, 2:22 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
222 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD GRENADA 33.78N 89.81W
05/30/2004 GRENADA MS EMERGENCY MNGR
MINOR STREET FLOODING IN SOUTH GRENADA
&&
LJWSpecial weather statement, May 31, 3:02 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0302 AM CDT MON MAY 31 2004 ARZ074-075-LAZ007>009-015-016-310900- ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY- CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL- 0302 AM CDT MON MAY 31 2004 TORNADO WATCH NUMBER 346 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... ASHLEY CHICOT IN LOUISIANA... EAST CARROLL MADISON MOREHOUSE RICHLAND WEST CARROLL CRAVEN
Special weather statement, May 31, 3:07 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0307 AM CDT MON MAY 31 2004 MSZ018-019-025>038-040>042-310900- ASHLEY-CHICOT-EAST CARROLL-MOREHOUSE-RICHLAND-WEST CARROLL-ASHLEY- CHICOT-EAST CARROLL-MADISON-MOREHOUSE-RICHLAND-WEST CARROLL-ATTALA- BOLIVAR-CARROLL-CHOCTAW-CLAY-GRENADA-HOLMES-HUMPHREYS-ISSAQUENA- LEFLORE-LOWNDES-MONTGOMERY-OKTIBBEHA-SHARKEY-SUNFLOWER-WASHINGTON- WEBSTER-WINSTON-YAZOO- 0307 AM CDT MON MAY 31 2004 TORNADO WATCH NUMBER 347 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... ATTALA BOLIVAR CARROLL CHOCTAW CLAY GRENADA HOLMES HUMPHREYS ISSAQUENA LEFLORE LOWNDES MONTGOMERY OKTIBBEHA SHARKEY SUNFLOWER WASHINGTON WEBSTER WINSTON YAZOO MSZ039-043>047-310900- KEMPER-LEAKE-MADISON-NESHOBA-NOXUBEE-WARREN- 0307 AM CDT MON MAY 31 2004 TORNADO WATCH NUMBER 347 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... KEMPER LEAKE MADISON NESHOBA NOXUBEE WARREN CRAVEN
Local storm report, May 31, 3:12 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG CARTHAGE 32.74N 89.53W
05/31/2004 LEAKE MS LAW ENFORCEMENT
TREE DOWN ON HIWAY 488. HIWAY DEPARTMENT IN ROUTE TO
CLEAR LANES.
&&
LJWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:12 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 63 min |
| May 30, 10:22 PM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore | 38 min |
| May 30, 10:52 PM CDT | Tornado Warning | JAN | Grenada | 53 min |
| May 30, 11:21 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 59 min |
| May 30, 11:31 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 24 min |
| May 30, 11:36 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Leflore | 6 hr |
| May 30, 11:56 PM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower, Washington | 6 hr |
| May 31, 12:01 AM CDT | Severe Thunderstorm Warning | JAN | Carroll | 44 min |
| May 31, 12:16 AM CDT | Tornado Warning | JAN | Carroll, Montgomery | 44 min |
| May 31, 12:37 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 48 min |
| May 31, 12:46 AM CDT | Tornado Warning | JAN | Washington | 39 min |
| May 31, 12:58 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Oktibbeha | 47 min |
| May 31, 1:02 AM CDT | Tornado Warning | JAN | Humphreys, Sunflower | 43 min |
| May 31, 1:23 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore | 57 min |
| May 31, 1:32 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 48 min |
| May 31, 2:13 AM CDT | Severe Thunderstorm Warning | JAN | Attala | 47 min |
| May 31, 2:29 AM CDT | Severe Thunderstorm Warning | JAN | Leake | 31 min |
| May 31, 9:00 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 20 min |
| May 31, 9:52 AM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Marion | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.